Browse

You are looking at 1 - 3 of 3 items for :

  • Chromatography x
Clear All
Open access

Punith Kempegowda, Lauren Quinn, Lisa Shepherd, Samina Kauser, Briony Johnson, Alex Lawson and Andrew Bates

Summary

A 62-year-old Asian British female presented with increasing tiredness. She had multiple co-morbidities and was prescribed steroid inhalers for asthma. She had also received short courses of oral prednisolone for acute asthma exacerbations in the last 2 years. Unfortunately, the frequency and dose of steroids for asthma was unclear from history. Her type 2 diabetes mellitus (DM) control had deteriorated over a short period of time (HbA1c: 48–85 mmol/mol). Blood tests revealed undetectable cortisol and ACTH (<28 mmol/L, <5.0 ng/L). Renin, electrolytes and thyroid function were within normal limits. A diagnosis of secondary adrenal insufficiency, likely due to long-term steroid inhaler and recurrent short courses of oral steroids for asthma exacerbations was made. Patient was commenced on hydrocortisone 10 mg, 5 mg and 5 mg regimen. Steroid inhaler was discontinued following consultation with respiratory physicians. Despite discontinuation of inhaled steroids, patient continued not to mount a response to Synacthen®. Upon further detailed history, patient admitted taking a ‘herbal’ preparation for chronic osteoarthritic knee pain. Toxicology analysis showed presence of dexamethasone, ciprofloxacin, paracetamol, diclofenac, ibuprofen and cimetidine in the herbal medication. Patient was advised to discontinue her herbal preparation. We believe the cause of secondary adrenal insufficiency in our patient was the herbal remedy containing dexamethasone, explaining persistent adrenal suppression despite discontinuation of all prescribed steroids, further possibly contributing to obesity, hypertension and suboptimal control of DM. In conclusion, a comprehensive drug history including herbal and over-the-counter preparations should be elucidated. Investigation for the presence of steroids in these preparations should be considered when patients persist to have secondary adrenal insufficiency despite discontinuation of prescribed steroid medications.

Learning points:

  • The likelihood of complementary and alternative medicines (CAMs) in medication-induced secondary adrenal insufficiency should be considered in any patient presenting with potential symptoms of adrenal insufficiency.
  • If the contents of CAM preparation cannot be ascertained, toxicology screening should be considered.
  • Patients should be advised to stop taking CAM preparation when it contains steroids and hydrocortisone replacement therapy commenced, with periodic reassessment of adrenal function, and then if indicated weaned accordingly.
  • Patients should be informed about the contents of CAM therapies, so they can make a truly informed choice regarding the risks and benefits.
  • This case also highlights a need to increase regulatory processes over CAM therapies, given their propensity to contain a number of undisclosed medications and potent steroids.
Open access

Angelo Paci, Ségolène Hescot, Atmane Seck, Christel Jublanc, Lionel Mercier, Delphine Vezzosi, Delphine Drui, Marcus Quinkler, Martin Fassnacht, Eric Bruckert, Marc Lombès, Sophie Leboulleux, Sophie Broutin and Eric Baudin

Summary

Mitotane (o,p′-DDD) is the standard treatment for advanced adrenocortical carcinoma (ACC). Monitoring of plasma mitotane levels is recommended to look for a therapeutic window between 14 and 20mg/L, but its positive predictive value requires optimization. We report the case of an ACC patient with a history of dyslipidemia treated with mitotane in whom several plasma mitotane levels >30mg/L were found together with an excellent neurological tolerance. This observation led us to compare theoretical or measured o,p′-DDD and o,p′-DDE levels in a series of normolipidemic and dyslipidemic plasma samples to explore potential analytical issues responsible for an overestimation of plasma mitotane levels. We demonstrate an overestimation of mitotane measurements in dyslipidemic patients. Mitotane and o,p′-DDE measurements showed a mean 20% overestimation in hypercholesterolemic and hypertriglyceridemic plasma, compared with normolipidemic plasma. The internal standard p,p′-DDE measurements showed a parallel decrease in hypercholesterolemic and hypertriglyceridemic plasma, suggesting a matrix effect. Finally, diluting plasma samples and/or using phospholipid removal cartridges allowed correcting such interference.

Learning points

  • Hypercholesterolemia (HCH) and hypertriglyceridemia (HTG) induce an overestimation of plasma mitotane measurements.
  • We propose a routine monitoring of lipidemic status.
  • We propose optimized methodology of measurement before interpreting high plasma mitotane levels.

Open access

Jasmeet Kaur, Luis Casas and Himangshu S Bose

Summary

Lipoid congenital adrenal hyperplasia (lipoid CAH), the most severe form of CAH, is most commonly caused by mutations in steroidogenic acute regulatory protein (STAR), which is required for the movement of cholesterol from the outer to the inner mitochondrial membranes to synthesize pregnenolone. This study was performed to evaluate whether the salt-losing crisis and the adrenal inactivity experienced by a Scandinavian infant is due to a de novo STAR mutation. The study was conducted at the University of North Dakota, the Mercer University School of Medicine and the Memorial University Medical Center to identify the cause of this disease. The patient was admitted to a pediatric endocrinologist at the Sanford Health Center for salt-losing crisis and possible adrenal failure. Lipoid CAH is an autosomal recessive disease, we identified two de novo heterozygous mutations (STAR c.444C>A (STAR p.N148K) and STAR c.557C>T (STAR p.R193X)) in the STAR gene, causing lipoid CAH. New onset lipoid CAH can occur through de novo mutations and is not restricted to any specific region of the world. This Scandinavian family was of Norwegian descent and had lipoid CAH due to a mutation in S TAR exons 4 and 5. Overexpression of the STAR p.N148K mutant in nonsteroidogenic COS-1 cells supplemented with an electron transport system showed activity similar to the background level, which was ∼10% of that observed with wild-type (WT) STAR. Protein-folding analysis showed that the finger printing of the STAR p.N148K mutant is also different from the WT protein. Inherited STAR mutations may be more prevalent in some geographical areas but not necessarily restricted to those regions.

Learning points

  • STAR mutations cause lipoid CAH.
  • This is a pure population from a caucasian family.
  • Mutation ablated STAR activity.
  • The mutation resulted in loosely folded conformation of STAR.